Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
innerredhead

1 (fantastic) year on Spiro

Recommended Posts

Hi all

It's been a while since I've been here, or updated my blog on Spiro.

Basically...my skin is perfect. I can say, without a doubt, Spiro worked 100% for me.

Wanted to stop by though and talk about Spiro and hairloss.

After about 9 months on Spiro, I noticed some strange new baby-short-and-fine hair growing on my hairline on my forehead. I knew Spiro was used to stop hairloss and generate new hair, so thought 'awesome!'.

Then about 5 or so months ago, I noticed my hair started shedding like crazy. Like CRAZY. I found it everywhere. So I had this new hair on my forehead but older long hair falling out! So I jumped on the boards and looked up Spiro and hair loss, and found lots and lots of posts made by people worrying about the same thing.

So started researching hair loss, and after examining my shedded hair, found they all have a little plug on the end of them. They're 'club' hairs. Shed during the resting phase of your hair cycle, which is called 'telogen effluvium'. What I discovered is that telogen effluvium - shedding - is often caused by new hairs pushing out the old ones. Which would make sense on Spiro, because it's generating new hair growth in the follicle.

Tonight I searched 'new hair growth causing telogen effluvium' and found this article:

http://www.dermnetnz.org/hair-nails-sweat/...-effluvium.html

It describes my experience down to a T! Basically, if you're on Spiro and worried about hair loss, it could perhaps be from new hair coming through! I'm still going to monitor my shedding, but I'm no longer worried about going bald...

Good luck to everyone here!

Link to post
Share on other sites

I'm so glad spiro is working great for you. It worked well for me too in regards to acne, facial hair and oiliness and I generally really liked being on it.

Please, please, please do keep us updated though on your shedding, because I think your personal experience will be extremely helpful to a lot of us!

I don't want to sound negative at all, because I am a big fan of spiro and I do think it works awesome for most people, but I do want to just clarify something about telogen effluvium. I also experienced hair loss while on spiro, and I'm not sure if it was caused by the spiro or the fact that I took Yaz for a short time while I was on spiro. I pray it was the Yaz, because spiro worked so well for acne, facial hair and fluid retention, but my dermatologist, PCP and an endocrinologist all told me the same thing: there's no way to tell which caused it without going back on each one separately for an extended period, and when telogen effluvium is caused by medication it won't stop until the medication is discontinued. Everyone has a certain amount of hair in the telogen phase all the time, usually a small percentage (like 10%). If a medication causes telogen effluvium it doesn't just cause the hairs already in the telogen phase to shed, it causes a larger percentage of hairs to prematurely enter the telogen phase, and then consequently shed.

Whatever was causing my telogen hairs to shed, the rate of hair fall was not rapid like is described in a lot of articles on telogen effluvium. I didn't have clumps of hair falling out. I could run my hand through my hair and not come away with 4 or more hairs. I didn't wake up with hair on my pillow. But it was shedding, and I was seeing more and more scalp every day. I did see some new hairs coming in around my forehead, but the rate of new hair growth was far behind the rate of hair falling out, so I was continuously thinning and had these new tiny little hairs sticking up.

I couldn't find much info at all at the time when I was trying to see if it could be the spiro causing the shedding. Everything seems to be about spiro being prescribed to combat hair loss, so I am really, really interested to hear if your shedding ceases or at least decreases!

Link to post
Share on other sites
when telogen effluvium is caused by medication it won't stop until the medication is discontinued.

Oh...is that for certain? Because I'm sure that Spiro has caused my profuse shedding, so my derm lowered my dose from 100mg to 50mg. She didn't say anything about stopping completely. I'm trying not to panic about it, my experience is similar to kcr's, but it's pretty upsetting. My hair is now very thin, dry, and fragile. The kicker is I was told this would NOT happen on Spiro - I have a tendency for hair loss and can't take birth control. F*cking doctors don't know shit!

So yeah, I'd be interested to know when the shedding calms down for people experiencing that. I don't know if I should just go off of Spiro or stick with 50mg and avoid another big shock to my system.

Link to post
Share on other sites

Spiro causes shedding. It is even given the term 'dread shed' by people on it. The idea is it sheds a lot and then grows back, since spiro causes hair growth from hair loss. You need to wait a minimum of 6 months to see any regrowth, but a year is more like it. I read that if you stop it, you'll go through another shed since your hormones change again, so it's best to just stick it out.

Link to post
Share on other sites

Hi,  I have been taking spiro for 7 months now as I would get really bad cystic acne. I had tried other antibiotics but nothing would work, my skin has cleared up great but in the last couple of months my hairline at the front has been growing new hair and at the front either side. To this day my hair is so thin there is hardly anything to tie up. I'm scared of going bald.  I don't want to come off spiro as I don't want my cystic acne but don't want to lose my hair. I can't really go on the pill as I was getting pains in my legs and had to come off it. (even though I had been on it for 5 years prior to this with no problems). My doctor also said the other day that my hormone levels were normal and wearing really that high when I first went on spiro. I also got tested for pcos which came back negative, I am so confused. - If my acne wasn't hormonal related what can I take without losing my hair? - Will my hair grow back?  - would you recommend trying the pill? Please help, thanks Hi,  I have been taking spiro for 7 months now as I would get really bad cystic acne. I had tried other antibiotics but nothing would work, my skin has cleared up great but in the last couple of months my hairline at the front has been growing new hair and at the front either side. To this day my hair is so thin there is hardly anything to tie up. I'm scared of going bald.  I don't want to come off spiro as I don't want my cystic acne but don't want to lose my hair. I can't really go on the pill as I was getting pains in my legs and had to come off it. (even though I had been on it for 5 years prior to this with no problems). My doctor also said the other day that my hormone levels were normal and wearing really that high when I first went on spiro. I also got tested for pcos which came back negative, I am so confused. - If my acne wasn't hormonal related what can I take without losing my hair? - Will my hair grow back?  - would you recommend trying the pill? Please help, thanks 

Link to post
Share on other sites

Hi guys

Sorry I haven't been back here for a while, just found the questions!

So here goes answering a couple:

A derm prescribed me Spiro, but my script has been refilled by my GP since.

From memory it was about 2 weeks before the oiliness started to lessen, and the cystic acne stopped after about a month. Then it all tapered off after about 6 months...9 months I got a big one out of the blue. But it gets easier.

I plan to take spiro until I want to think about starting a family, then I'll see my doctor about the best and safest way to get off it for a while.

An update on the shedding - it's reduced heaps now. And I have lots and lots of new hairs sticking up all over my scalp...I look like a muppet :)

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×